Alert archive / North Carolina / Flash Flood Warnings in 2009
Flash Flood Warning 16, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 16, 2009, 10:13 PM EDT for Watauga County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2009, 10:13 PM EDT (02:13 UTC)
- Expired
- May 17, 2009, 4:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 140 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 170213
FFWRNK
NCC189-170815-
/O.NEW.KRNK.FF.W.0016.090517T0213Z-090517T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1013 PM EDT SAT MAY 16 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 415 AM EDT SUNDAY.
* AT 1008 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUGAR
GROVE...ROMINGER...PEORIA AND LOVILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3630 8190 3626 8165 3614 8165 3617 8185
3618 8186 3618 8189 3621 8191 3623 8191
3625 8190 3630 8191
$$1 follow-up statement
000
WGUS71 KRNK 170422
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 AM EDT SUN MAY 17 2009
NCC189-170815-
/O.CON.KRNK.FF.W.0016.000000T0000Z-090517T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-
1222 AM EDT SUN MAY 17 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM EDT FOR
CENTRAL WATAUGA COUNTY...
AT 1221 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE RAIN SHOWERS OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALLE
CRUCIS...SUGAR GROVE...ROMINGER...PEORIA AND LOVILL
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3630 8190 3626 8165 3614 8165 3617 8185
3618 8186 3618 8189 3621 8191 3623 8191
3625 8190 3630 8191
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 16, 9:00 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 16, 9:00 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 900 PM EDT SAT MAY 16 2009 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT AND OFFSHORE BY SUNDAY AFTERNOON. COOL HIGH PRESSURE SETTLES IN FOR MONDAY. && .NEAR TERM /THROUGH SUNDAY NIGHT/... SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS CONTINUE TO MOVE EAST ACROSS THE REGION THIS EVENING AHEAD OF COLD FRONT WHICH WAS LOCATED FROM SOUTHERN OHIO SOUTHWARD INTO EASTERN KY/TN. LOCALLY HEAVY RAINS HAVE RESULTED IN FLASH FLOODING. ISOLATED STRONG TO SEVERE STORM ARE POSSIBLE UNTIL FROPA. THE CONVECTION WILL CONTINUE TO SPREAD EASTWARD THIS EVENING INTO THE OVERNIGHT. THE FRONTAL BOUNDARY WILL TRAVEL SOUTHEAST TONIGHT INTO SUNDAY. ADJUSTED POPS TOWARDS NAM/WRFARW-RNK BLEND FOR TONIGHT. MADE A FEW MINOR TWEAKS IN LOW TEMPERATURES. PREVIOUS DISCUSSION... SHOWERS/STORMS...SLOW MOVERS ACROSS THE BLUE RIDGE AND POINTS WEST WILL PROPAGATE TO THE EAST THIS EVENING. MAIN THREAT WILL BE FLASH FLOODING AND ISOLATED HAIL AND GUSTY WINDS. THE ORGANIZED STORMS ASSOCIATED WITH THE COLD FRONT RESIDE OVER THE KY/ERN OH VALLEY ATTM. THIS ACTIVITY WILL SPREAD INTO THE WRN CWA BY EARLY EVENING...THEN SHIFT EAST/SOUTHEAST OVERNIGHT. STABILITY WILL REMAIN UP ALONG THE BOUNDARY...BUT EXPECTING CAPES TO WEAKEN ONCE THE SUN GOES DOWN. MAIN ENERGY...WIND...WILL MOVE BY TO THE NORTH ACROSS THE MID ATLANTIC SO THE SVR THREAT WILL BE DIMINISHING OVERNIGHT. KEPT HIGHEST POPS IN THE WEST OVERNIGHT WITH LIKELY IN THE EAST. SHOULD SEE SOME DECREASE IN COVERAGE BY DAWN IN THE WEST. SOME OVERRUNNING ON THE BACKSIDE AS SHORTWAVE PUSHES THROUGH WILL SLOW THE FRONT DOWN...AND KEEP SHOWERS AROUND IN THE SOUTH THROUGH MIDDAY...AND POSSIBLY AFTERNOON. TEMPS TONIGHT WILL NOT FALL FAR EXPECT IN THE NW...AS FRONT AND RAIN KEEPS AIRMASS MOIST. HIGHS ON SUNDAY WILL OCCUR IN MOST LOCATIONS IN THE MORNING...WITH STEADY TEMPS IN THE AFTERNOON...SOME FALLING WITH THE RAIN IN THE MORNING...RECOVERING SOME IN THE EAST IN THE AFTERNOON. COLD AIR ADVECTION KICKS IN SUNDAY AFTERNOON/NIGHT. PRECIP WILL BE SOUTHEAST OF US BY DUSK. WINDS WILL STAY UP SOME OVERNIGHT AND SHOULD PREVENT FROST FORMATION. SOME DECOUPLING TOWARD MONDAY MORNING OVER THE GREENBRIER VALLEY AREA INTO BATH COUNTY MAY RESULT IN PATCHY FROST AS TEMPS DROP INTO THE MID 30S. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... FOR MONDAY...A 25 TO 30 DEGREE DIURNAL SPREAD IS NOT OUT OF THE QUESTION THANKS TO PLENTY OF SUNSHINE AND GOOD SUBSIDENCE. HIGHS IN THE LOW 60S IN THE MOUNTAINS ARE EXPECTED WITH MID 60S EAST OF THE BLUE RIDGE. ANOTHER CHILLY NIGHT IS EXPECTED MONDAY NIGHT...WITH SFC HIGH OVERHEAD. THE POTENTIAL OF PATCHY FROST WILL EXPAND TO INCLUDE SOME OF HIGHER ELEVATIONS AND SHELTERED VALLEYS OF SOUTHWEST VIRGINIA. THE DIURNAL UPSWING ON TUESDAY IS ANTICIPATED TO BE EVEN MORE SHARP...ON THE ORDER OF 30 TO 40 DEGREES. LOOK FOR HIGHS TUESDAY AROUND 70 IN THE MOUNTAINS AND LOWER 70S EAST OF THE BLUE RIDGE. TUESDAY NIGHT...SLIGHTLY MILDER LOWS IN THE 40S ARE EXPECTED IN THE MOUNTAINS...WITH READINGS NEAR 50 EAST OF THE BLUE RIDGE. BACKDOOR FRONT PUSHES TOWARD THE NRN CWA BY WED MORNING WITH NO MOISTURE...SO NOTHING EXPECTED. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... UPPER RIDGE BUILDS MIDWEEK AND REMAINS INTO FRIDAY. MODELS SUGGEST UPPER LOW MOVING WESTWARD ALONG THE GULF COAST...BUT THIS SHOULD KEEP MOISTURE WELL SOUTH OF US AS WE REMAIN PINCHED BETWEEN THIS SYSTEM AND NRN STREAM ENERGY OVER THE GREAT LAKES. ENOUGH OF A PUSH BY A SHORTWAVE LATE IN THE PERIOD MAY SEND A FRONT INTO THE AREA BY NEXT SATURDAY AND THAT IS OUR NEXT CHANCE OF SHOWERS. TEMPS THIS PERIOD WILL BE MOVING BACK TO ABOVE NORMAL. && .AVIATION /01Z SUNDAY THROUGH THURSDAY/... PILOTS SHOULD CHECK AIRMET/SIGMETS THIS EVENING AND TONIGHT. A SLOW MOVING COLD FRONT TO OUR WEST IN EASTERN KY/TN WILL CREATE ADDITIONAL SHOWERS AND THUNDERSTORMS THIS EVENING INTO TONIGHT...WITH TRANSITION TO SHOWERS OVERNIGHT AS THE FRONT MOVES THROUGH. CIGS WILL BE VFR TO MVFR...THEN MAY DROP TO IFR AT TIMES IN THUNDERSTORMS...BUT IN GENERAL DO NOT THINK THAT IT WILL LAST ANY MORE THAN AN HOUR. TONIGHT...THE FRONT WILL SWING ACROSS THE REGION AS WINDS SHIFT FROM SW TO NW. CIGS COULD DROP INTO IFR RANGE OVER THE HIGHER ELEVATIONS...I.E. BLF...WITH MVFR ELSEWHERE. CONDITIONS ARE GOING TO IMPROVE TO VFR DURING THE LATE MORNING AT ALL SITES AS NW TO NORTH WINDS INCREASE. EXCEPTION MAY BE DANVILLE WITH LINGERING FRONT. HIGH PRESSURE WILL BUILD IN SUNDAY NIGHT AND MONDAY BEHIND THE FRONT RESULTING IN VFR CONDITIONS. GOOD FLYING CONDITIONS ARE THEN EXPECTED TO PREVAIL INTO MIDWEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/WP NEAR TERM...KK/WP SHORT TERM...DS/PM LONG TERM...PM/WP AVIATION...KK/WP
Hazardous weather outlook, May 16, 4:22 AM EDT, 17 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 422 AM EDT SAT MAY 16 2009 NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043>047-058-059- WVZ042>044-170830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- 422 AM EDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH THIS EVENING. THE THUNDERSTORMS WILL BE SLOW MOVING...SO COULD PRODUCE VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ020-WVZ045-170830- BATH-GREENBRIER- 422 AM EDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH THIS EVENING. THE THUNDERSTORMS WILL BE SLOW MOVING...SO COULD PRODUCE VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PATCHY FROST IS EXPECTED EARLY ON MONDAY AND TUESDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 16, 6:31 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 SSW NATURAL WELL 37.89N 79.98W
05/16/2009 E0.75 INCH ALLEGHANY VA TRAINED SPOTTER
&&
KKOSTURASpecial weather statement, May 16, 7:02 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EDT SAT MAY 16 2009
NCZ001-018-170000-
ASHE NC-WATAUGA NC-
702 PM EDT SAT MAY 16 2009
...A STRONG THUNDERSTORM WILL AFFECT ASHE AND WATAUGA COUNTIES...
AT 702 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SUGAR GROVE...
MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SUGAR GROVE AROUND 715 PM...MEAT CAMP AROUND
730 PM...TODD AROUND 745 PM AND BALDWIN AROUND 800 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3634 8183 3634 8173 3636 8175 3646 8149
3625 8146 3622 8147 3616 8183 3618 8186
3618 8188 3630 8191
EXPERIMENTAL
AMSLocal storm report, May 16, 8:04 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
804 PM EDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 5 W WILKESBORO 36.14N 81.25W
05/16/2009 WILKES NC TRAINED SPOTTER
2 MI STRETCH OF HWY 268 CLOSED FROM FLOODING, AND TREES
ON ROAD FROM MUDSLIDE.
&&
TWLocal storm report, May 16, 8:40 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD 4 N HOT SPRINGS 38.05N 79.84W
05/16/2009 BATH VA TRAINED SPOTTER
WATER OVER ROUTE 687 NEAR BACOVA
0745 PM FLASH FLOOD 1 S CARLOOVER 37.90N 79.90W
05/16/2009 ALLEGHANY VA TRAINED SPOTTER
WATER ON ROUTE 220 AT BATH/ALLEGHANY COUNTY LINE
&&
AMSLocal storm report, May 16, 9:00 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD HILLSVILLE 36.77N 80.73W
05/16/2009 CARROLL VA LAW ENFORCEMENT
NUMEROUS ROADS CLOSED FROM FLOODING COUNTYWIDE. ROCK
SLIDE ON HWY 52N NEAR FANCY GAP.
&&
TWLocal storm report, May 16, 9:13 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND DMG GOSHEN 37.98N 79.50W
05/16/2009 ROCKBRIDGE VA LAW ENFORCEMENT
TREE DOWN
&&
AMSNearby
Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.